Vaping Disease, Possible First Case in Hawai‘iSeptember 10, 2019, 12:49 PM HST (Updated April 3, 2020, 6:29 AM)
Hawai‘i may have its first case of vaping-associated severe respiratory disease, according to a Hawai‘i Department of Health (DOH) press release circulated on Sept. 10, 2019.
DOH is investigating the first report of this possible case in a Hawai‘i Island resident under the age of 18 years. The serious lung injury was reported earlier this week and health officials are aggressively gathering patient information to determine the cause of the illness, DOH said. The individual is currently hospitalized and still receiving treatment for their symptoms.
According to the Centers for Disease Control and Prevention (CDC), more than 450 potential or confirmed cases of severe lung injury have been reported, including at least six deaths, in 33 states and one U.S. territory. CDC indicated that many of these cases reported using illicit cannabinoid products, such as THC.
DOH continues to urge physicians to be on alert for signs of severe respiratory illness among patients who recently used vaping products, including e-cigarettes and THC products, and report any cases. Today, DOH sent a medical advisory with guidance to all physicians statewide. To date, there have been no confirmed cases in Hawai‘i of lung injuries associated with vaping.
“We are cautioning people about using e-cigarettes and advise against using unregulated THC-containing vaping products,” said Health Director Bruce Anderson. “We are monitoring the situation locally and nationally, and coordinating with federal and state partners to stay up-to-date on the latest information available. We have alerted Hawai‘i health care providers and emergency workers of this issue so they are aware, and will continue to investigate this possible local case and work to determine the cause of their illness.”
According to an update from CDC, evidence suggests the lung illnesses are likely linked to a chemical exposure, but the investigation has not identified any single product or substance common to all cases of acute severe pulmonary disease associated with vaping.
Symptoms of acute severe pulmonary disease associated with vaping or use of an e-cigarette device may include cough, shortness of breath, chest pain, weight loss, dizziness, nausea, vomiting, abdominal pain, diarrhea and fever. Anyone who uses e-cigarette products should monitor themselves for symptoms and promptly seek medical attention for any health concerns.
DOH advises people to avoid e-cigarette products off the street and not modify e-cigarette products or add any substances that are not intended by the manufacturer. People should avoid vaping illicit THC products, as the available evidence from other states shows many of the injury cases had exposure to such products. E-cigarette products should never be used by youth, young adults, pregnant women or adults who do not currently use tobacco products.
For anyone who wants to quit smoking or vaping, the Hawai‘i Tobacco Quitline (HTQL) offers free FDA-approved nicotine-replacement therapy and assistance regardless of insurance status. Call 1-800-QUITNOW or visit https://hawaiiquitline.org/.
If you are concerned about your health after using an e-cigarette product, contact your health care provider. For medical advice, the public can also call the Hawai‘i Poison Center Hotline at 1-800-222-1222, which is staffed 24/7 with trained nurses, pharmacists and toxicologists, or visit their website at https://www.hipoisoncenter.org/.
In Hawai‘i, data from the 2017 Behavioral Risk Factor Surveillance System survey and Youth Risk Behavior Survey show that 25.5% of high school students currently smoke e-cigarettes, which is twice the national average. Hawai‘i is second in the nation for e-cigarette use amongst high school students, just behind Colorado.
Photo courtesy: https://vaping360.com/